Nebraska, 2019Tornadoes and Hail in Nebraska, May 17, 2019
May 17, 2019 · NWS GLD · 13 events in 3 counties and zones
Thunderstorms produce a tornado and 3 inch hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produce a tornado and 3 inch hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 17, 1:30 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, May 17, 1:30 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
230 PM MDT Fri May 17 2019
.MESOSCALE DISCUSSION...
Issued at 226 PM MDT Fri May 17 2019
Slightly backed winds to east of dryline leading to stronger
convergence in this area than earlier in the day. Think these
storms will have a high likelihood of becoming severe in the next
hour. Area is on the gradient of instability, with values quickly
climbing up to around 3000 j/kg and effective shear around 50 kts.
Storms should become supercells and stay somewhat isolated,
further enhancing the risk.
&&
.SHORT TERM...(Through Tonight)
Issued at 103 PM MDT Fri May 17 2019
Overview: A lee cyclone in eastern Colorado -- associated with
strengthening SW flow aloft on the eastern periphery of an upper
level low progressing from NV into UT -- will track northeast into
central Nebraska this afternoon and evening.
Diffluent flow aloft, DPVA attendant small amplitude waves in SW
flow aloft, and low-level convergence invof the aforementioned lee
cyclone -- focused along a N-S oriented dryline along the CO/KS
border and a WSW-ENE oriented stationary front extending from
Washington/Yuma counties in Colorado to Dundy/Hitchcock counties
in Nebraska -- will aid in the development of scattered convection
across the Tri-State area this afternoon. Simulated reflectivity
forecasts via the HRRR continue to indicate that isolated
convection will develop along the dryline invof Goodland ~20Z and
track northeast to McCook by ~23Z. HRRR simulated reflectivity
forecasts suggest (albeit with less run-to-run continuity)
that isolated convection may develop invof the intersection of
the stationary front and dryline over central Yuma county
~21-22Z. At this time, the greatest potential for severe weather
is expected along a SW-NE corridor from Sharon Springs/Goodland
to Atwood/Oberlin/McCook between 20-02Z, with the most favorable
environmental conditions in northeast portions of the GLD CWA
where H85 dewpoints are ~16C and MLCAPE values will approach 3500
J/kg at peak heating. Steep mid-level lapse rates, strong
instability, and 40-50 knots of effective deep layer shear
suggest that established updrafts will quickly become robust
supercells capable of producing very large hail (2-4") and
damaging wind gusts up to 80 mph. Convection is initially
anticipated to be high-based with relatively little tornado
potential, however, tornado potential will increase with
north/east extent from Goodland -- where rich low-level moisture
is less likely to decrease mix-out in association with the
eastward advancing dry-line -- particularly between 00-02Z as
low-level shear increases in association with strengthening
southerly flow /onset of the nocturnal LLJ/.
.LONG TERM...(Saturday through Friday)
Issued at 1240 PM MDT Fri May 17 2019
The closed low is expected to be situated over Rockies by tomorrow.
As the low moves northeast, a weak ridge moves across the central
Plains Sunday and Sunday night. Another trough associated with an
upper level closed low begins to move back into the central U.S.
Monday. As the low moves north, another low builds in behind over
the west-central U.S. Tuesday. The GFS and ECMWF both have the
closed low over the west-central U.S. stalling and weakening over
that region as high pressure builds west from the southeastern U.S.
through Friday. The GFS has the high pressure begin to weaken over
the southeast U.S. Friday while the ECMWF does not show the high
pressure weakening until next Saturday.
A series of surface lows are expected to move across the Tri-State
region throughout the extended forecast period. These lows will
brings chances for rain and thunderstorms throughout much of the
extended forecast period. Temperatures will warm through Thursday
with a slight cooling Friday ranging from the 50s to low 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM MDT Fri May 17 2019
Scattered thunderstorms will be possible at both terminals this
afternoon and evening, primarily between 20-23Z at GLD and 21-02Z
at MCK. Any thunderstorms that develop will pose an extreme hazard
to aviation -- i.e. capable of producing 60-70 knot surface wind
gusts and golfball to baseball size hail. Otherwise, VFR
conditions are expected to prevail through the TAF period.
Southerly winds are expected to strengthen to 25-35 knots this
afternoon, with gusts as high as 40-45 knots possible late this
afternoon and early this evening, primarily between 21-02Z. Winds
will shift to the NW at 25-35 knots around 02-03Z at GLD and
03-04Z at MCK, as a lee cyclone tracks northeast from Colorado
into central Nebraska. Winds will rapidly weaken and shift to the
west late this evening (by midnight MDT), remaining westerly at
7-12 knots through sunrise Sat morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
MESOSCALE...JRM
SHORT TERM...VINCENT
LONG TERM...NEWMAN
AVIATION...VINCENT
Hazardous weather outlook, May 17, 1:13 PM MST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
213 PM MDT Fri May 17 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
213 PM MDT Fri May 17 2019 /313 PM CDT Fri May 17 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Tornado Watch 172 is in effect until 9 pm this evening for the
majority of the Tri-State area.
Scattered thunderstorms are expected to develop along the dry line
in vicinity of Highway 27 around 2 to 3 pm MDT. Storms will track
northeast into southwest Nebraska late this afternoon and evening.
Golfball to baseball size hail and damaging wind gusts up to 75 mph
will be the main severe weather hazards. An isolated tornado will be
possible after 6 pm MDT, primarily east of Highway 25 and north of
Highway 24.
Additionally, south to southwest winds will increase to 30 to 35 mph
with gusts up to 50 mph this afternoon and early this evening.
Blowing dust and reduced visibilities will be possible.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Scattered thunderstorms may develop during the afternoon and evening
hours this weekend and early next week. Isolated severe
thunderstorms
will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested through 9 pm MDT for Tornado Watch
172.
Vincent
In the hours before
Local storm report, May 17, 2:03 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 13 N EDSON 39.51N 101.57W
05/17/2019 E1.75 INCH SHERMAN KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL UP TO GOLF
BALL SIZE COVERING THE GROUND.
&&
JRPLocal storm report, May 17, 2:36 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 13 N EDSON 39.51N 101.57W
05/17/2019 E2.00 INCH SHERMAN KS TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 13 N
EDSON. TRAINED SPOTTER REPORTED HAIL UP TO 2
INCHES IN DIAMETER, WITH PEA TO DIME SIZE
HAIL COVERING THE GROUND. ALSO REPORTED
DAMAGE TO PROPERTY INCLUDING BROKEN WINDOWS
AT THEIR HOUSE AND HAIL DAMAGE TO THEIR CAR.
&&
JRPHail, Dundy
- When
- May 17, 2:45 PM MST
- Where
- Dundy County, 0.87 mi SE of Benkelman
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 40.040, -101.520
Public reported via Facebook hail up to 2 inches in diameter 1 mile SE of Benkelman. Report included a picture with several hail stones larger than a golf ball.
Hail, Dundy
- When
- May 17, 2:45 PM MST
- Where
- Dundy County, Benkelman
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.050, -101.530
Public reported via Facebook hail in downtown Benkelman, NE, up to just larger than dime size, with several stones around pea size.
Hail, Dundy
- When
- May 17, 2:46 PM MST
- Where
- Dundy County, Benkelman
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -101.530
Trained spotter reported half dollar size hail in Benkelman.
Hail, Dundy
- When
- May 17, 2:57 PM MST
- Where
- Dundy County, 2.96 mi NE of Benkelman
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.080, -101.490
Golf ball size hail reported at Benkleman golf course.
Hail, Dundy
- When
- May 17, 3:00 PM MST
- Where
- Dundy County, 0.69 mi N of Benkelman
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.060, -101.530
Pea to nickle sized hail in downtown Benkleman.
Hail, Hitchcock
- When
- May 17, 4:15 PM CST
- Where
- Hitchcock County, 12.54 mi S of Trenton Arpt
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 40.000, -101.060
Public reported via Facebook with a picture of hail up to 3 inches in diameter along hwy 25 at the Kansas-Nebraska border.
Hail, Hitchcock
- When
- May 17, 4:30 PM CST to 5:00 PM CST
- Where
- Hitchcock County, 0.99 mi NNW of Culbertson
- Measured
- 2 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.244, -100.835
Numerous hail stones ranging in size from 1.5 to 2 inches in diameter were observed during a severe thunderstorm.
Hail, Hitchcock
- When
- May 17, 4:40 PM CST
- Where
- Hitchcock County, 12.31 mi SSE of Trenton
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.010, -100.950
Fire department reported hail up to nickel size 1.5 miles north of the Kansas-Nebraska state line on Road 368.
Tornado, Hitchcock
- When
- May 17, 4:40 PM CST
- Where
- Hitchcock County, 8 mi S of Culbertson
- Rating
- EFU
- Path length
- 0.25 mi
- Path width
- 75 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.114, -100.830
Hitchcock County Emergency Management reported a tornado south of Culbertson, NE. The tornado crossed Highway 17 between mile markers 10 and 11. No damage was reported and no clear damage was found by NWS storm survey on May 18th, 2019.
Tornado, Red Willow
- When
- May 17, 4:55 PM CST to 5:01 PM CST
- Where
- Red Willow County, 2.42 mi WSW of Perry to 3.84 mi NNE of Perry
- Rating
- EF2
- Path length
- 6 mi
- Path width
- 350 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.203, -100.760
The tornado began just south of Highway 34 along the Red Willow and Hitchcock County line. The tornado moved north-northeast across Red Willow County before ending northwest of McCook, NE. The tornado struck a farm and this is where the most intense damage was done. Otherwise, damage consisted of sporadic tree limbs down, some barbed wire fences knocked over, irrigation pivots overturned, and minor loss of metal roofing.
The primary damage occurred when the tornado moved across a farm. The tornado entered the property from the southwest, where it went through a wind break and snapped numerous hardwood and softwood trees. The storm also destroyed 6 grain bins, 5 farm outbuildings, and produced significant damage to a house. The EF-2 rating is a direct result of the house damage, which consisted of a few collapsed exterior brick walls, uplift or removal of half of the structure's roof, and complete removal of the garage. Additional damage included shattered windows to the house and vehicles, damage to a combine due to being struck by a grain bin, damage to fences, and other trees with losses to branches.
Hail, Hitchcock
- When
- May 17, 4:59 PM CST
- Where
- Hitchcock County, Beverly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.280, -100.970
Pea to quarter size hail reported from storm chasers.
Hail, Red Willow
- When
- May 17, 5:00 PM CST
- Where
- Red Willow County, 6.65 mi NNE of Perry
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -100.650
Trained spotter reported hail up to 1 to 1.5 inches in diameter along us Highway 83 north of McCook, Nebraska. Time estimated via radar.
Tornado, Red Willow
- When
- May 17, 5:10 PM CST to 5:11 PM CST
- Where
- Red Willow County, 9.94 mi NNE of Perry to 10.22 mi NW of Red Willow
- Rating
- EFU
- Path length
- 0.87 mi
- Path width
- 100 yd
- Continued into
- Frontier, Ne (LBF)
- Reported by
- NWS Storm Survey
- Coordinates
- 40.345, -100.627
Tornado reported north of McCook, NE. No damage was found by storm survey other than a few snapped branches off trees and minor debris from unknown sources/structures. Could not find a defined path but tornado continued into Frontier County, NE.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 17, 2019$500,000 · EF3 · 17 events
- Flooding and Lakeshore Flood in New York, May 17 to 31, 2019$17 million · 14 events
- Tornadoes and Hail in Nebraska, May 17, 2019$1.2 million · EF1 · 11 events
- Hail and Damaging Winds in Ohio, May 17, 20191 injured · $87,000 · 60 kt wind · 11 events
- Hail and Damaging Winds in West Virginia, May 17, 2019$15,000 · 1.25 in hail · 21 events
- Hail and Damaging Wind in Colorado, May 17, 20192.75 in hail · 15 events
- Tornado and Hail in Texas, May 17, 2019EF0 · 10 events
- Tornado and Flood in Kansas, May 17 to 18, 20191 in hail · 8 events
- Hail in Kansas, May 17, 2019$2,000 · 2.25 in hail · 6 events
- Hail in Nebraska, May 17, 20191.75 in hail · 4 events
- Flash Flooding and Hail in South Dakota, May 17, 20191 in hail · 4 events
- Flooding in Iowa, May 17 to 27, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828010, 828011, 828012, 828013, 828014, 828015, 865114, 828016, 863413, 863414, 828018, 828020, 863432.